Down Syndrome and Schizophrenia.

PART A – Case Scenario
Read the following scenario and answer the questions. Write your answers in the spaces provided.

Jose Aquilar is 62 years old. Jose has Down Syndrome and Schizophrenia. Jose also has a longstanding diagnosis of Epilepsy. Jose lives in a Community Living residential setting with three other men. The home is fully staffed (24 hours). Jose is prescribed medication that is regularly administered to him in the home. Jose has lived in this setting for 25 years. Jose has regular weekend visits with his younger sister Mary and her family. Mary is a very important part of Jose’s life. Jose is really well liked, quiet, calm and easy to get along with. He enjoys music, walks in the neighbourhood and attending monthly dances hosted by community living. Though Jose is overweight, has a history of stomach pain (but nothing yet diagnosed) and requires a hip replacement, Jose tries to remain active.

You are the regular day support staff who has worked in this home with Jose and the other men for approximately 8 years. You and Jose get along well. You also have developed a good relationship with his sister Mary and her family. You and Jose just attended a medication review.

Here is the most recent list of prescribed medications that Jose will continue to take (as of Friday May 6, 2011)

…PART A Scenario – continued

In the months following Jose’s last medication review, you, other staff in the home and Jose’s sister Mary notices some changes in Jose’s behavior, mood and activity level. After Jose returns from summer vacation in August with his sister Mary and her family, Mary asks if she can speak to you privately. You and Mary sit down in the staff office (located in the basement of the residential home). Mary tells you the following information:

“I am very concerned about my brother Jose. He just doesn’t seem like himself. He is more withdrawn than normal, doesn’t want to swim and participate in badminton as he has every summer when we go to the cottage. He doesn’t sleep well. He is up several times throughout the night, seems confused at times (the confusion sometimes sets in before dinner and lasts into the evening) and he complains of pain and discomfort in his stomach. We need to do something. I am very worried about my brother”.

During your discussion with Mary, you are interrupted by one of your colleagues who has been upstairs with Jose and the other man. You colleague Kim (who is new to the agency and has only worked day shift with you for two weeks) asks you to come upstairs. Kim quietly reports to you that Jose was given his lunchtime dose of clonazepam 100 mg PO. Kim says that Jose was initially refusing to take the medication but Kim went back to him 15 mins after the first attempt and Jose eventually agreed to take it. You thank Kim politely and return to your discussion with Mary. 45 mins later, Kim begins yelling for help, she says that Jose fell while using the bathroom and she can’t help him up off of the floor. Mary begins to panic too.

Answer the following questions that related to the scenario above.

  1. Using the chary below, describe what each of the medications listed on Jose’s ‘prescribed medications’ is for:
    MEDICATION Describe what the medication is used for

Metamucil (psyllium)

Zantac (ranitidine)

Tylenol with codeine (acetaminophen and codeine)
Tegretol (carbamazepine)

Ativan (lorazepam)

Paxil (paroxetine)

Zyprexa (olanzapine)

Flovent (fluticasone)

                                                   / 8 Marks
  1. Using the chart below, describe TWO pieces of health teaching that you, your colleague Kim and Jose’s sister Mary should know about the medications listed.

MEDICATION Describe TWO pieces of health teaching that should be known for each medication
Metamucil (psyllium)
1.

2.

Zantac (ranitidine)
1.

2.

Tylenol with codeine (acetaminophen and codeine) 1.

2.

Tegretol (carbamazepine)
1.

2.

Ativan (lorazepam)
1.

2.

Paxil (paroxetine)
1.

2.

Zyprexa (olanzapine)
1.

2.

Flovent (fluticasone)
1.

2.

                                                                                                              /8 Marks
  1. Using the chart below, identify and describe THREE possible reasons for the changes that were observed in Jose’s behaviour. Be sure to provide proof (discussion) for each reason that you identify.

Possible reasons for the changes that are observed with Jose Describe/discuss/proof for what you have identified
1.

2.

3.

                                                    / 6 Marks
  1. The following passage is the information that Mary conveyed to you about her concerns after taking Jose with them on the family vacation. As a DSW, discuss what you would do with the information Mary has described to you? Describe how it relates to your DSW role in medication administration.

“I am very concerned about my brother Jose. He just doesn’t seem like himself. He is more withdrawn than normal, doesn’t want to swim and participate in badminton as he has every summer when we go to the cottage. He doesn’t sleep well. He is up several times throughout the night, seems confused at times (the confusion sometimes sets in before dinner and lasts into the evening) and he complains of pain and discomfort in his stomach. We need to do something. I am very worried about my brother”.
/ 4 marks

  1. Discuss the issue of ‘constipation’ and how it is relevant to the Jose’s scenario above. Identify which medication(s) increase the risk of constipation from Jose’s prescribed list of medications and comment on why this is problematic. / 4 Marks
  2. Consider the situation at the end of the scenario with Kim. Identify what went wrong in this situation.
    / 4 marks
    A. Identify and describe TWO ways this could have been prevented.

1.

2.

B. Describe what you and Kim must do immediately (identify and describe the steps you would follow and your reasons for them) in order to best support Jose now that he has fallen (consider what the Policy and Procedure(s) would be at the agency you are working at). / 5 marks

  1. Aricept (donepezil) 5mg PO hs, could eventually be prescribed to Jose by Dr. I. BeChuretochek.
    Describe what this drug would be used for? Does it ‘cure’ the problem? /3 marks
  2. Jose could be diagnosed with an Ulcer, given his history of stomach pain. Dr. I. BeChuretochek might prescribe Amoxil (amoxicillin) 250 mg PO q8H for 14 days. Describe what amoxicillin is for and discuss why the doctor would prescribe it for an Ulcer. /3 marks
  3. In future, Jose’s weight (defined in the scenario as ‘obese’) could contribute to an increased risk of Diabetes. As you are aware, Diabetes (and the increased risk) is a problem commonly faced by individuals with Developmental Disabilities. / 6 marks

A. Using the chart below, outline and describe THREE differences in Type 1 versus Type 2 Diabetes.
TYPE 1 Diabetes TYPE 2 Diabetes
1.

1.

2.

2.

3.

3.
  1. A. Describe what Glucophage (metformin) is used for and when it should be administered. /3 marks

B. Use the chart below to identify and describe THREE long term risks/complications resulting from poorly managed Diabetes. Be sure to include how they can be prevented. /6 marks

Identify the long term risks and complications Describe the long term risks and complications and how they can be prevented
1.

2.

3.

                                ASSIGNMENT TOTAL           /60 Marks 

You MUST achieve a minimum of 70% = 42/60 (or higher) on this assignment in order to receive a passing grade for the course.
If you do not achieve this, your failing course grade remains and you will need to retake the course.

find the cost of your paper